Alert archive / Indiana / River Flood Warnings in 2009

River Flood Warning 185, NWS Indianapolis, IN

October 29, 20094 counties in Indiana; Wabash County, Illinois

NWS Indianapolis, IN issued this river flood warning at Oct 29, 2009, 4:45 PM EDT for 4 counties in Indiana; Wabash County, Illinois. It took effect at Nov 1, 2009, 2:12 PM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Oct 29, 2009, 4:45 PM EDT (20:45 UTC)
In effect from
Nov 1, 2009, 2:12 PM EST
Expired
Oct 30, 2009, 11:22 AM EDT
In force
Issued by
NWS Indianapolis, IN
Flood severity
Minor

Counties Wabash County, IL, Daviess County, IN, Gibson County, IN, Knox County, IN, Pike County, IN

The radar

The Evansville,IN radar (KVWX), 38 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point White River (IN) at Petersburg (PTRI3).

Action stage
12 ft
Minor stage
16 ft
Moderate stage
23.5 ft
Major stage
26 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03374000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this river flood warning went out at Oct 29, 1:50 PM EDT, 2 hours 55 minutes earlier.

Area forecast discussion, Oct 29, 1:50 PM EDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
150 PM EDT THU OCT 29 2009

.DISCUSSION...STRONG LOW PRES WAS FOUND ACRS OK EARLY THIS AFTERNOON
AND HIGH PRES WAS FOUND ACRS THE EASTERN GRT LKS AND QUEBEC. RADAR
MOSAICS SHOW BANDS OF RA OVR THE MISSISSIPPI RVR VALLEY...WRN KY AND
WRN TN...PUSHING NORTHEAST. DEWPOINT TEMPS WERE AROUND 50 ACRS
CENTRAL INDIANA AND SFC WINDS WERE OUT OF THE SE.

MAIN FORECAST CHALLENGE WL BE PCPN CHCS.

MODELS AGREE ON AN ACTIVE WX PERIOD THE NEXT 36-48 HRS. HIGHLY
AMPLIFIED UPPER TROUGH OVR THE WRN PLAINS IS EXPECTED TO SLIDE EAST
AND PUSH ACRS INDIANA ON SATURDAY. STRONG DYNAMICS WL EASILY FORCE
PCPN WITH THIS SYSTEM AND A RAINY PERIOD IS EXPECTED. AS THE MODELS
ARE IN PRETTY GOOD AGREEMENT WL THE OVERALL PATTERN...WL USE A BLEND.

MODERATE ISENTROPIC LIFT SEEN TONIGHT ON THE NAM 305K ISENTROPIC
SFC. VERY MOIST AIR MASS WL BE IN PLACE AS SPECIFIC HUMIDITIES OVER
9 G/KG ARE IN PLACE. HOWEVER THE REAL DRIVER TONIGHT WL BE THE
STRONG LLJ EXPECTED TO NOSE THROUGH THE WABASH VALLEY. NAM AND GFS
HINTING AT 70 KNTS. TIME SECTIONS CONFIRM WITH GOOD VV AND FORECAST
SOUNDINGS ALSO SHOW SATURATION THROUGH THE COLUMN BY 06Z. HENCE WL
TRY TO START THE EVENING OFF DRY...BUT EXPECT THE ONSET OF RA LATE
THIS EVENING. AS FOR LOW TEMPS...WL LEAN TOWARD EXPECTED WETBULBS
GIVEN THE EXPECTED PCPN ONSET.

LLJ EXITS ON FRI MORNING...HOWEVER PLENTY OF MOISTURE IS EXPECTED TO
REMAIN IN THE COLUMN IN THE WARM...MOIST SOUTHERLY FLOW AHEAD OF THE
APPROACHING UPPER TROUGH. FURTHERMORE...LOWER LVL Q VECTOR
CONVERGENCE REMAINS STRONG. THUS WL CONTINUE HIGH POPS FOR THE
DAY...ALTHOUGH ATTM I WOULD NOT RULE OUT A BREAK IN THE PCPN PRIOR
TO FROPA WHICH SHOULD OCCUR SOMETIME ON FRI EVENING. GIVEN THE
EXPECTED CLOUDS AND RAIN WL LEAN TO THE COOLER SIDE OF THE MAVMOS
FOR HIGHS.

COLD FRONT WL PUSH ACRS INDIANA ON FRI NIGHT. STRONG CAA SEEN AT H8
WITH THIS SYS AS H8 TEMPS FALL TO NEAR 0C BY SAT MORNING. PCPN
SHOULD END 1-2 HRS AFT FROPAS AS DRIER AND COLDER AIR BEGINS TO PUSH
ACRS THE STATE AND WL TAPER POPS OFF AFT 06Z SAT TO ACCOUNT FOR
THIS. WL STILL NEED HIGH POPS WITH THIS STRONG FRONT
THOUGH...ESPECIALLY ACRS THE EASTERN PARTS OF THE FA AS THE FRONT WL
BE PASSING THOSE LOCATIONS LAST AND CHCS FOR PCPN AFT 00Z ARE
GREATEST. GIVEN THE EXPECTED CAA WL LEAN TO THE COOLER SIDE OF
MAVMOS.

STRONG MID LVL SUBSIDENCE APPEARS TO BE IN PLACE ON SAT...HOWEVER
TIME HEIGHT SECTIONS CONTINUE TO SHOW ABUNDANT LOWER LVL MOISTURE.
THUS WL KEEP CLOUDY SKIES ACRS THE AREA AND LEAN COLDER ON HIGH
TEMPS AS H8 TEMPS WL LINGER NEAR 0C. WITH LIMITED FORCING WL KEEP
PCPN MENTION OUT...HOWEVER AN ISOLATED SPRINKLE WL BE POSSIBLE BUT
AT THIS TIME IS NOT WORTH A MENTION.

GEM/NAM/GFS DIFFERING ON THE PCPN CHCS WITH THE TAIL OF THE UPPER
SYS ON SAT NIGHT. ATTM NAM KEEPS THIS FEATURE SOUTH OF INDIANA...GFS
BRINGS IT TOWARD INDIANA AND GEM SEEMS TO BE A COMPROMISE. GIVEN THE
NW UPPER FLOW EXPECTED...THE GFS NRN PROPAGATION AND EVOLUTION OF
THIS FEATURE SEEMS ODD. FOR NOW WL LEAN TOWARD THE DRIER
SOLUTION...BUT STICK CLOSE TO MAVMOS LOWS AS THEY SEEM REASONABLE
GIVEN THE COLD H8 TEMPS.

ATTM WL HOLD OFF ON ANY FLOOD WATCHES AND HOURLY FFG VALUES ARE 1.5
TO 2 INCHES AND 12-24 HR VALUES ARE GENERALLY 2-4 INCHES. SINCE THIS
RAIN IS EXPECTED TO BE A SLOW BUT CONTINUAL EVENT...ATTM...NOT
EXPECTING WIDESPREAD AERIAL FLOODING TO BECOME A PROBLEM.

AS FOR THE EXTENDED...THE QUICK MOVING PATTERN ALOFT WILL CONTINUE
THROUGH NEXT WEEK BRINGING TWO MORE QUICK HITTING UPPER SYSTEMS
ACRS INDIANA AND THE GRT LKS. ATTM...ECMWF AND GFS AGREE THAT THE
FIRST SYSTEM WL PUSH ACRS MONDAY NIGHT AND EARLY TUESDAY
MORNING...WHILE A SECOND AND WEAKER SYSTEM ARRIVES FOR WEDNESDAY.
ATTM NEITHER OF THESE SYSTEMS APPEAR TERRIBLY ORGANIZED...BUT GIVEN
THEIR UPPER SUPPORT AT THIS TIME LOW CHC POPS SEEM WARRANTED. AS FOR
TEMPS...MODELS SUGGEST SEASONABLE TEMPS TO CONTINUE WITH DRY NW FLOW
IN PLACE AND NO BIG INTRUSIONS OF WARM OR COLD AIR. THUS HAVE STUCK
CLOSE TO GUIDANCE...PERHAPS TRENDING SLIGHTLY COOLER ON ANY A FEW
MORNINGS WHEN HIGH PRES WL BE PLACE AND BETTER RAD COOLING
CONDITIONS SHOULD EXIST.

&&

.AVIATION...DISCUSSION FOR THE 18Z TAFS
STRONG LOW PRESSURE SYSTEM CURRENTLY CENTERED OVR OK/KS WILL MOVE NE
THRU THE PD AND BRING DETERIORATING CONDS TO THE SITES. LARGE RAIN
SHIELD TO THE W OVR MUCH OF E IA/W AND C IL/AND WRN KY/TN WILL
CONTINUE TO MOVE TO THE NE AND REACH THE SITES LATER THIS EVENING.
HAVE TIMED AN INTRO OF VCSH STARTING AROUND 20Z IN THE W AND WORKING
E FROM THERE WITH AN EXPLICIT MENTION OF RAIN STARTING A COUPLE OF
HOURS LATER AND THIS IS BASED ON CURRENT OBS. CIGS SHUD DROP TO MVFR
AS WELL AND AT FURTHER WEST SITES CLOSEST TO THE BEST FORCING SHUD
ALSO SEE A PD OF IFR OVRNIGHT. TIMING OF LOWER CIGS AROUND 8 OR 9Z
WAS DEDUCED FROM TIME HTS AND FCST SNDINGS. SHUD SEE WINDS START TO
INCREASE SIGNIFICANTLY AFTER DAYBREAK TOMORROW AND FOR NOW HAVE
INCLUDED GUSTS TO 25KTS BUT THAT MAY BE CONSERVATIVE.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...PUMA
AVIATION...CP
Hazardous weather outlook, Oct 29, 2:43 PM EDT, 2 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
243 PM EDT THU OCT 29 2009

INZ021-028>031-035>049-051>057-060>065-067>072-301845-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
243 PM EDT THU OCT 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.
LOCALLY BUT BRIEF HEAVY RAIN WILL BE POSSIBLE TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
LOCALLY HEAVY RAIN WILL BE POSSIBLE ON FRIDAY AND FRIDAY NIGHT.
WINDS ALSO MAY GUST TO 35 MPH ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

PUMA

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 29, 4:45 PM EDTRiver Flood WarningINDDaviess, Greene, Knox19 hr
Oct 29, 4:45 PM EDTRiver Flood WarningINDDaviess, Gibson, Knox, Pike19 hr
Oct 29, 4:45 PM EDTRiver Flood WarningINDGibson, Knox19 hr
Oct 29, 4:45 PM EDTRiver Flood WarningINDParke, Vermillion, Vigo19 hr
Oct 29, 4:45 PM EDTRiver Flood WarningINDSullivan, Vigo19 hr
Oct 29, 4:45 PM EDTRiver Flood WarningINDKnox, Sullivan19 hr
Oct 29, 4:45 PM EDTRiver Flood WarningINDKnox, Sullivan19 hr
Oct 29, 4:45 PM EDTRiver Flood WarningINDGibson, Knox, Posey19 hr

Nearby

River Flood Warnings in Indiana, 2009River Flood Warnings in Illinois, 2009Every river flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.